Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On factoring a class of complex symmetric matrices without pivoting

Author: Steven M. Serbin
Journal: Math. Comp. 35 (1980), 1231-1234
MSC: Primary 65F05
MathSciNet review: 583500
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{A} = \mathcal{B} + i\mathcal{C}$ be a complex, symmetric $ n \times n$ matrix with $ \mathcal{B}$ and $ \mathcal{C}$ each real, symmetric and positive definite. We show that the LINPACK diagonal pivoting decomposition $ {\mathcal{U}^{ - 1}}\mathcal{A}{({\mathcal{U}^{ - 1}})^T} = \mathcal{D}$ proceeds without the necessity for pivoting. In particular, when $ \mathcal{B}$ and $ \mathcal{C}$ are band matrices, bandwidth is preserved.

References [Enhancements On Off] (What's this?)

  • [1] J. R. BUNCH & L. KAUFMAN, "Some stable methods for calculating inertia and solving symmetric linear systems," Math Comp., v. 31, 1977, pp. 163-179. MR 0428694 (55:1714)
  • [2] J. R. BUNCH, L. KAUFMAN & B. N. PARLETT, "Decomposition of a symmetric matrix," Numer. Math., v. 27, 1976, pp. 95-109. MR 1553989
  • [3] J. J. DONGARRA, C. B. MOLER, J. R. BUNCH & G. W. STEWART, LINPACK User's Guide, SIAM, Philadelphia, Pa., 1979.
  • [4] G. FAIRWEATHER, "A note on the efficient implementation of certain Padé methods for linear parabolic problems," BIT, v. 18, 1978, pp. 106-109. MR 0488820 (58:8326)
  • [5] B. WENDROFF, Theoretical Numerical Analysis, Academic Press, New York, 1966. MR 0196896 (33:5080)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F05

Retrieve articles in all journals with MSC: 65F05

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society